Alert archive / Hawaii / High Surf Warnings in 2008

High Surf Warning 7, NWS Honolulu, HI

December 3, 20084 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 3, 2008, 10:20 AM HST for 4 counties in Hawaii. It took effect at Dec 3, 2008, 12:00 PM HST. It was in force for 64 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2008, 10:20 AM HST (20:20 UTC)
In effect from
Dec 3, 2008, 12:00 PM HST
Expired
Dec 6, 2008, 3:35 AM HST
In force
64 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 032020
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST WED DEC 3 2008

...HIGH SURF WARNING FOR NORTH AND WEST SHORES OF NIIHAU KAUAI AND OAHU...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI AND MAUI...

.OVERVIEW...A POWERFUL LOW PRESSURE SYSTEM NORTHWEST OF THE
ISLANDS HAS GENERATED A LARGE NORTHWEST SWELL THAT WILL ARRIVE
ALONG EXPOSED NORTH AND WEST SHORES LATE THIS AFTERNOON. THE
SWELL WILL BUILD THIS EVENING...AND WILL EXCEED WARNING LEVELS ON
NIIHAU KAUAI AND OAHU LATE TONIGHT. THIS SWELL IS EXPECTED TO
REMAIN THROUGH FRIDAY.

HIZ001>003-006>008-040930-
/O.NEW.PHFO.SU.W.0007.081203T2200Z-081206T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-
1020 AM HST WED DEC 3 2008

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

SURF HEIGHTS ALONG NORTH FACING SHORES WILL RISE TO ADVISORY
LEVELS OF 10 TO 15 FEET LATE THIS AFTERNOON AND WARNING LEVELS OF
20 TO 25 FEET LATE TONIGHT.

SURF HEIGHTS ALONG WEST FACING SHORES WILL RISE TO 8 TO 12 FEET
LATE THIS AFTERNOON AND WARNING LEVELS OF 15 TO 20 FEET LATE
TONIGHT. 

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ012-013-017-019-020-040930-
/O.NEW.PHFO.SU.Y.0038.081203T2200Z-081206T0400Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1020 AM HST WED DEC 3 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

SURF HEIGHTS ALONG NORTH FACING SHORES WILL RISE TO 12 TO 18 FEET
LATE TONIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

MORRISON
6 follow-up statements
718 
WHHW40 PHFO 040136
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST WED DEC 3 2008

...HIGH SURF WARNING FOR NORTH AND WEST SHORES OF NIIHAU KAUAI
AND OAHU...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI AND
MAUI...

.OVERVIEW...A POWERFUL LOW PRESSURE SYSTEM NORTHWEST OF THE
ISLANDS HAS GENERATED A LARGE NORTHWEST SWELL THAT WILL ARRIVE
ALONG EXPOSED NORTH AND WEST SHORES LATE THIS AFTERNOON. THE
SWELL WILL BUILD THIS EVENING...AND WILL EXCEED WARNING LEVELS ON
NIIHAU KAUAI AND OAHU LATE TONIGHT. THIS SWELL IS EXPECTED TO
REMAIN THROUGH FRIDAY.

HIZ001>003-006>008-041445-
/O.CON.PHFO.SU.W.0007.000000T0000Z-081206T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-
336 PM HST WED DEC 3 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY.

SURF HEIGHTS ALONG NORTH FACING SHORES WILL RISE TO ADVISORY
LEVELS OF 10 TO 15 FEET LATE THIS AFTERNOON AND WARNING LEVELS OF
20 TO 25 FEET EARLY THURSDAY MORNING.

SURF HEIGHTS ALONG WEST FACING SHORES WILL RISE TO 8 TO 12 FEET
LATE THIS AFTERNOON AND WARNING LEVELS OF 15 TO 20 FEET EARLY
THURSDAY MORNING.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ012-013-017-019-020-041445-
/O.CON.PHFO.SU.Y.0038.000000T0000Z-081206T0400Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 PM HST WED DEC 3 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY.

SURF HEIGHTS ALONG NORTH FACING SHORES WILL RISE TO 12 TO 18 FEET
LATE TONIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

MORRISON
000
WHHW40 PHFO 041406
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
406 AM HST THU DEC 4 2008

...HIGH SURF WARNING FOR NORTH AND WEST SHORES OF NIIHAU KAUAI
AND OAHU...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI AND
MAUI...

.OVERVIEW...A POWERFUL LOW PRESSURE SYSTEM NORTHWEST OF THE
ISLANDS HAS GENERATED A LARGE NORTHWEST SWELL THAT WILL AFFECT 
EXPOSED NORTH AND WEST SHORES TODAY THROUGH FRIDAY. THE SWELL WILL
CONTINUE TO GRADUALLY BUILD THIS MORNING...AND WILL EXCEED WARNING
LEVELS ON NORTH AND WEST FACING SHOWERS OF NIIHAU...KAUAI AND
OAHU BY MIDDAY. THIS SWELL IS EXPECTED TO PEAK EARLY FRIDAY.

HIZ001>003-006>008-050315-
/O.CON.PHFO.SU.W.0007.000000T0000Z-081206T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-
406 AM HST THU DEC 4 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

SURF HEIGHTS ALONG NORTH FACING SHORES AT 15 TO 20 FEET EARLY THIS
MORNING WILL RISE TO WARNING LEVELS OF 20 TO 25 FEET BY MIDDAY
TODAY...AND CONTINUE ABOVE WARNING HEIGHTS THROUGH FRIDAY.

SURF HEIGHTS ALONG WEST FACING SHORES AT 10 TO 15 FEET EARLY THIS
MORNING WILL RISE TO WARNING LEVELS OF 15 TO 20 FEET BY MIDDAY
TODAY...AND CONTINUE ABOVE WARNING HEIGHTS THROUGH FRIDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ012-013-017-019-020-050315-
/O.CON.PHFO.SU.Y.0038.000000T0000Z-081206T0400Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
406 AM HST THU DEC 4 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

SURF HEIGHTS ALONG NORTH FACING SHORES WILL RISE TO 12 TO 18 FEET
TODAY...AND CONTINUE ABOVE ADVISORY HEIGHTS THROUGH FRIDAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
096 
WHHW40 PHFO 050134
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST THU DEC 4 2008

...HIGH SURF WARNING FOR NORTH AND WEST SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.OVERVIEW...ANOTHER STRONG LOW PRESSURE SYSTEM OVER THE NORTH
PACIFIC HAS GENERATED A LARGE NORTHWEST SWELL THAT WILL PUSH THE
PRESENT NORTHWEST SWELL EVEN HIGHER. IT WILL AFFECT EXPOSED NORTH
AND WEST FACING SHORES THROUGH FRIDAY NIGHT. THE SWELL WILL BUILD
INTO FRIDAY MORNING. ALTHOUGH PARTIALLY BLOCKED...IT WILL ALSO
AFFECT THE LEEWARD COAST OF THE BIG ISLAND.

HIZ012-013-017-019-020-051445-
/O.UPG.PHFO.SU.Y.0038.000000T0000Z-081206T0400Z/
/O.EXB.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 PM HST THU DEC 4 2008

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF HEIGHTS ALONG NORTH FACING SHORES OF MAUI AND ALONG NORTH AND
WEST FACING SHORES OF MOLOKAI WILL RISE TO 18 TO 25 FEET...AND
CONTINUE NEAR THE 25 FOOT WARNING HEIGHT INTO FRIDAY NIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ023-026-051445-
/O.EXB.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
KONA-KOHALA-
334 PM HST THU DEC 4 2008

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF HEIGHTS ALONG EXPOSED COASTS OF THE LEEWARD SIDE OF THE BIG
ISLAND WILL RISE TO 8 TO 12 FEET AND CONTINUE THROUGH FRIDAY
NIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ001>003-006>008-051445-
/O.EXT.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-
334 PM HST THU DEC 4 2008

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF HEIGHTS ALONG NORTH FACING SHORES WILL RISE TO 20 TO 25 FEET
AND OCCASIONALLY 30 FEET ON OUTER REEFS...AND CONTINUE INTO
FRIDAY NIGHT.

SURF HEIGHTS ALONG WEST FACING SHORES WILL RISE TO 10 TO 20 FEET
...AND CONTINUE INTO FRIDAY NIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
000
WHHW40 PHFO 051339
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST FRI DEC 5 2008

...HIGH SURF WARNING FOR NORTH AND WEST SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.OVERVIEW...THE LARGE NORTHWEST SWELL WILL CONTINUE TO AFFECT
EXPOSED NORTH AND WEST FACING SHORES OF MOST HAWAIIAN ISLANDS
THROUGH TONIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS AND SIGNIFICANT BEACH
EROSION.

HIZ001>003-006>008-060245-
/O.CON.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-
339 AM HST FRI DEC 5 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF HEIGHTS ALONG NORTH FACING SHORES WILL BE 20 TO 25 FEET...
WITH LOCAL SETS UP TO 30 FEET ON OUTER REEFS...TODAY.

SURF HEIGHTS ALONG WEST FACING SHORES WILL BE 10 TO 20 FEET
TODAY.

$$

HIZ012-013-017-019-020-060245-
/O.CON.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
339 AM HST FRI DEC 5 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF HEIGHTS ALONG NORTH FACING SHORES OF MAUI...AND ALONG NORTH
AND WEST FACING SHORES OF MOLOKAI...WILL BE 18 TO 25 FEET TODAY.

$$

HIZ023-026-060245-
/O.CON.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
KONA-KOHALA-
339 AM HST FRI DEC 5 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF ALONG BEACHES OF THE LEEWARD SIDE OF THE BIG ISLAND THAT ARE
EXPOSED TO THE LARGE NORTHWEST SWELL WILL RISE TO HEIGHTS OF 8 TO
12 FEET THIS MORNING...AND CONTINUE THROUGH TONIGHT.

$$

HOUSTON
774 
WHHW40 PHFO 060133
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST FRI DEC 5 2008

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

...HIGH SURF ADVISORY FOR NORTH AND WEST SHORES OF NIIHAU KAUAI OAHU
AND MOLOKAI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI...

.OVERVIEW...THE LARGE NORTHWEST SWELL WILL SLOWLY DIMINISH TONIGHT
AND SATURDAY.

HIZ001>003-006>008-012-013-017-019-020-061445-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
/O.NEW.PHFO.SU.Y.0039.081206T0133Z-081207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 PM HST FRI DEC 5 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED.

SURF HEIGHTS ALONG NORTH FACING SHORES WILL BE 18 TO 22 FEET
TONIGHT...THEN LOWER TO 12 TO 16 FEET ON SATURDAY.

SURF HEIGHTS ALONG WEST FACING SHORES WILL BE 12 TO 16 FEET
TONIGHT...THEN LOWER TO 8 TO 12 FEET ON SATURDAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

HIZ023-026-061445-
/O.CON.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
KONA-KOHALA-
333 PM HST FRI DEC 5 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF HEIGHTS ALONG WEST FACING SHORES WILL BE 8 TO 12 FEET
TONIGHT...THEN LOWER TO 6 TO 9 FEET ON SATURDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS AND SIGNIFICANT BEACH
EROSION.

$$

BURKE
561 
WHHW40 PHFO 061335
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SAT DEC 6 2008

...HIGH SURF WARNING DOWNGRADED TO A HIGH SURF ADVISORY FOR WEST
FACING SHORES OF THE BIG ISLAND...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI...

.OVERVIEW...THE NORTHWEST SWELL WILL SLOWLY DIMINISH TODAY AND
SUNDAY.

HIZ023-026-070245-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-081206T1600Z/
/O.EXA.PHFO.SU.Y.0039.000000T0000Z-081207T0400Z/
KONA-KOHALA-
335 AM HST SAT DEC 6 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED.

SURF ALONG WEST FACING SHORES WILL BE 5 TO 10 FEET TODAY...LOWERING
BELOW ADVISORY LEVEL TONIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE
ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION.

$$

HIZ001>003-006>008-012-013-017-019-020-070245-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-081207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
335 AM HST SAT DEC 6 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

SURF ALONG NORTH FACING SHORES WILL BE 12 TO 16 FEET TODAY...
LOWERING BELOW ADVISORY LEVEL TONIGHT.

SURF ALONG WEST FACING SHORES WILL BE 8 TO 12 FEET TODAY...
LOWERING BELOW ADVISORY LEVEL TONIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE
ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION.

$$

CRAIG

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 3, 10:19 AM HST, 1 minute earlier.

Area forecast discussion, Dec 3, 10:19 AM HST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1019 AM HST WED DEC 3 2008

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE OVER THE ISLANDS WILL GRADUALLY SHIFT
NORTH THURSDAY AND FRIDAY...ALLOWING FOR A BRIEF RETURN OF LIGHT TO
MODERATE TRADES. THE WINDS WILL TURN SOUTHEASTERLY THIS WEEKEND
AS A WEAKENING RIDGE MOVES BACK OVER THE ISLANDS.

&&

.DISCUSSION...
TRADE WINDS ARE BEGINNING TO RETURN NEAR THE BIG ISLAND WHILE THE
SMALLER ISLANDS REMAIN UNDER SOUTHERLY FLOW. THIS MORNING...SOME
ISOLATED SHOWERS ORIGINATING FROM THE BIG ISLAND PLUME ARE MOVING
UP OVER KAUAI AND OAHU IN THE SOUTHERLY FLOW. MINIMAL RAINFALL
AMOUNTS ARE EXPECTED FROM THESE SHOWERS.

THE SUBTROPICAL RIDGE IS CURRENTLY LOCATED NEAR KAUAI AND SEA
BREEZES ARE EXPECTED AGAIN THIS AFTERNOON OVER THE SMALLER
ISLANDS...WITH SOME SHOWERS FORMING OVER INTERIOR ISLAND SECTIONS.
UPPER AND MIDLEVEL RIDGING HAVE CREATED A STABLE ATMOSPHERE ALOFT
KEEPING ANY AFTERNOON SHOWERS TO A MINIMUM. BIG ISLAND SHOWERS
WILL FOCUS ON THE WINDWARD SIDE AS THE TRADE WINDS RETURN TO THE
ISLAND.

LIGHT TO MODERATE TRADES WILL FILTER IN TO ALL THE ISLANDS TONIGHT
AND THURSDAY AND ARE EXPECTED TO REMAIN THROUGH THE END OF THE
WEEK AS THE SUBTROPICAL RIDGE MOVES NORTH OF THE ISLAND.
CONDITIONS WILL BE DRIER THAN NORMAL AS THE MID AND UPPER LEVEL
STABILITY REMAIN IN PLACE.

OVER THE WEEKEND...THE FLOW OVER THE ISLANDS IS EXPECTED TO TURN
SOUTHEAST AGAIN AS A COLD FRONT APPROACHES THE STATE FROM THE
NORTHWEST. THIS PATTERN WILL BRING MORE MOISTURE OVER THE AREA
INCREASING HUMIDITY AND THE CHANCE OF SHOWERS.

THE PAST SEVERAL MODEL RUNS OF THE GFS AND ECMWF HAVE TRENDED TOWARDS
A WEAK FRONT MOVING INTO KAUAI AND POSSIBLY OAHU THEN STALLING IT AS
THE UPPER LEVEL SUPPORT LIFTS OUT. WITH DECENT AGREEMENT IN THE
GUIDANCE...HAVE NUDGED THE FORECAST FOR NEXT MONDAY AND TUESDAY IN
THIS DIRECTION WITH SLIGHTLY HIGHER POPS FOR KAUAI AND OAHU.

&&

.MARINE...
BUOY 51001 SHOWS THE NEW NORTHWEST SWELL ENTERING HAWAII WATERS A
BIT EARLIER THAN EXPECTED...SO HAVE POSTED A HIGH SURF WARNING FOR
NORTH AND WEST FACING SHORES NIIHAU KAUAI AND OAHU STARTING THIS
AFTERNOON. SURF HEIGHTS ARE EXPECTED TO REACH 15 FEET LATE THIS
AFTERNOON AND 25 FEET LATE TONIGHT.

HAVE POSTED A HIGH SURF ADVISORY FOR NORTH FACING SHORES OF
MOLOKAI AND MAUI...AS THE SWELL SHOULD BE PARTIALLY BLOCKED BY
OAHU AND KAUAI.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
AND OAHU.

HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI AND MAUI.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 10:20 AM HSTHigh Surf AdvisoryHFOKalawao29 hr

Nearby

High Surf Warnings in Hawaii, 2008Every high surf warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.